Seven patients with multiple bacteriologic and symptomatic relapses of Clostridium difficile-associated diarrhea and/or colitis were treated with vancomycin and rifampin in combination. Diarrhea and abdominal pain promptly resolved in all, and neither C. difficile nor its toxin could be recovered from their stools shortly after therapy. However, stools of all patients subsequently became culture-positive for C. difficile and occasionally had demonstrable cytotoxin. Except in one instance following oral antibiotic use, all patients remained free of symptoms. Resistance to either vancomycin or rifampin was not encountered. Biotyping of isolates with clostridial bacteriophages and bacteriocins suggested true relapse with the same organism in all patients studied, rather than reinfection with another strain. Vancomycin and rifampin in combination appear to be useful in the therapy of relapsing antibiotic-associated diarrhea due to C. difficile.